Potential Analysis

, Volume 46, Issue 3, pp 485–498 | Cite as

Variational Inequalities for the Fractional Laplacian

  • Roberta Musina
  • Alexander I. Nazarov
  • Konijeti Sreenadh


In this paper we study the obstacle problems for the fractional Lapalcian of order s ∈ (0, 1) in a bounded domain \({\Omega }\subset \mathbb {R}^{n}\), under mild assumptions on the data.


Variational inequalities Fractional Laplacian Free boundary problems 

Mathematics Subject Classification (2010)

35J86 49J40 34A08 35R35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barrios, B., Figalli, A., Ros-Oton, X.: Global regularity for the free boundary in the obstacle problem for the fractional Laplacian, preprint arXiv:1506.04684 (2015)Google Scholar
  2. 2.
    Brezis, H.R., Stampacchia, G.: Sur la régularité de la solution d’inéquations elliptiques. Bull. Soc. Math. France 96, 153–180 (1968)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Caffarelli, L., Figalli, A.: Regularity of solutions to the parabolic fractional obstacle problem. J. Reine Angew. Math. 680, 191–233 (2013)MathSciNetMATHGoogle Scholar
  4. 4.
    Caffarelli, L.A., Salsa, S., Silvestre, L.: Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian. Invent. Math. 171(2), 425–461 (2008)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Caffarelli, L., Silvestre, L.: An extension problem related to the fractional Laplacian. Comm. Part. Diff. Eqs. 32(7–9), 1245–1260 (2007)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Cozzi, M.: Interior regularity of solutions of non-local equations in Sobolev and Nikol’skii spaces, preprint (2015)Google Scholar
  7. 7.
    Garofalo, N., Petrosyan, A.: Some new monotonicity formulas and the singular set in the lower dimensional obstacle problem. Invent. Math. 177(2), 415–461 (2009)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Iannizzotto, A., Mosconi, S., Squassina, M.: H s versus C 0-weighted minimizers. NoDEA Nonlinear Differ. Equ. Appl. 22(3), 477–497 (2015)CrossRefMATHGoogle Scholar
  9. 9.
    Kinderlehrer, D., Stampacchia, G.: An Introduction to Variational Inequalities and their Applications, reprint of the 1980 original, Classics in Applied Mathematics, vol. 31. SIAM, Philadelphia (2000)Google Scholar
  10. 10.
    Lewy, H., Stampacchia, G.: On the regularity of the solution of a variational inequality. Comm. Pure Appl. Math. 22, 153–188 (1969)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Lewy, H., Stampacchia, G.: On the smoothness of superharmonics which solve a minimum problem. J. Analyse Math. 23, 227–236 (1970)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Lions, J.L.: Partial differential inequalities. Uspehi Mat. Nauk 26(2(158)), 205–263 (1971). English transl. in Russian Math. Surveys, 27(2), 91–159 (1972)Google Scholar
  13. 13.
    Minty, G.J.: Monotone (nonlinear) operators in Hilbert space. Duke Math. J. 29, 341–346 (1962)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Musina, R., Nazarov, A.I.: On the Sobolev and Hardy constants for the fractional Navier Laplacian. Nonlinear Anal. 121, 123–129 (2015)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Musina, R., Nazarov, A.I.: Variational inequalities for the spectral fractional Laplacian, Comput. Math. Math. Phys., to appear. Preprint arXiv:1603.05730v1 (2016)
  16. 16.
    Petrosyan, A., Pop, C.A.: Optimal regularity of solutions to the obstacle problem for the fractional Laplacian with drift. J. Funct. Anal. 268(2), 417–472 (2015)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Ros-Oton, X., Serra, J.: The extremal solution for the fractional Laplacian. Calc. Var. Partial Differ. Equ. 50(3-4), 723–750 (2014)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Ros-Oton, X., Serra, J.: The Dirichlet problem for the fractional Laplacian: regularity up to the boundary. J. Math. Pures Appl. (9) 101(3), 275–302 (2014)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Runst, T., Sickel, W.: Sobolev Spaces of Fractional Order, Nemytskij Operators, and Nonlinear Partial Differential Equations, de Gruyter Series in Nonlinear Analysis and Applications, vol. 3. de Gruyter, Berlin (1996)Google Scholar
  20. 20.
    Servadei, R., Valdinoci, E.: Lewy-Stampacchia type estimates for variational inequalities driven by (non) local operators. Rev. Mat. Iberoam. 29(3), 1091–1126 (2013)Google Scholar
  21. 21.
    Silvestre, L.: Regularity of the obstacle problem for a fractional power of the Laplace operator. Comm. Pure Appl. Math. 60(1), 67–112 (2007)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Ural’tseva, N.N.: On the regularity of solutions of variational inequalities, the regularity of the solutions of variational inequalities. Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 27, 211–219 (1972). (in Russian)Google Scholar
  23. 23.
    Ural’tseva, N.N.: On the regularity of solutions of variational inequalities. Uspekhi Mat. Nauk 42(6(258)), 151–174, 248 (1987). English transl. in Russian Math. Surveys, 42(6), 191–219 (1987)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.Dipartimento di Matematica ed InformaticaUniversità di UdineUdineItaly
  2. 2.St.Petersburg Department of Steklov InstituteSt.PetersburgRussia
  3. 3.St.Petersburg State UniversitySt. PetersburgRussia
  4. 4.Department of MathematicsIndian Institute of Technology DelhiNew DelhiIndia

Personalised recommendations